Maryland, 2023

Hail and Damaging Winds in Maryland, September 7 to 8, 2023

September 7 to 8, 2023 · NWS LWX · 30 events in 11 counties and zones

Numerous showers and thunderstorms developed along a lee pressure trough after several days of late season heat. Several of these storms turned severe, producing both damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$203,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Numerous showers and thunderstorms developed along a lee pressure trough after several days of late season heat. Several of these storms turned severe, producing both damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 7, 9:51 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 7, 9:51 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1051 AM EDT Thu Sep 7 2023

.SYNOPSIS...
An upper level trough will remain to the west of the area while
a cold front slowly approaches the area tonight and meanders
across the region through early next week. Another cold front
will approach the area during the early to middle portions of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Current satellite imagery shows an arc of
clouds and developing showers extending along a north-south
line from western MD to near Roanoke. Per SPC mesoanalysis, this
is associated with a band of moisture convergence at around 700
hPa. 12z CAMs attempt to develop storms along this feature as
it lifts toward the north and east through this afternoon. Such
CAM solutions focus the bulk of the thunderstorm activity from
the northern half of the Shenandoah Valley up through north
central MD, which makes sense conceptually since those locations
are currently experiencing ample sunshine, and are just ahead
of the feature mentioned above. Most CAM solutions keep storms
northwest of the I-95 corridor, which casts some uncertainty on
just how much activity will make it into the Baltimore, and
especially DC metros. Those locations are experiencing full
sunshine currently, which should help with destabilization, but
there aren't any notable boundaries outside of bay/river breezes
to initiate convection there. RAP forecasts also indicate that
low-level moisture in the 925-850 hPa will be at a relative min
in these locations as well. Oftentimes bay/river breeze
boundaries aren't handled well with respect to initiating
convection by the CAMs, so it's entirely possible that activity
ultimately forms along these boundaries.

The 12z IAD sounding shows steep low- level lapse rates, and
much better than climo mid-level lapse rates. There is a bit of
a weak remnant EML from around 725-500 hPa in the sounding. The
weak inversion at its base and drier air in the mid-levels
associated with it could provide some resistance to CI, but the
better than climo lapse mid-level lapse rates it provides
(6.5-7 C/km) could help invigorate storms once they become well
established. With steep low- level lapse rates and a relatively
high CAPE/DCAPE environment in place, the main concern today
will be damaging wind gusts. Flow aloft is rather weak, but
there is a belt of around 20-30 knots of flow in the 750-400 hPa
layer that should give storms some weak organization and
movement off toward the NE. Previous discussion follows...

An upper level trough over the Great Lks will support height
falls/cooling aloft across the region over the next 36 hours to
support numerous showers and thunderstorms this afternoon. Given
ample heating, very moist air mass, and modest shear, expect a
few severe thunderstorms this afternoon with the main threat
being damaging winds. While it will be another hot day
particularly along the I-95 corridor, heat indices greater than
104 aren't likely to occur over a 2-hr period or longer.
Therefore, no Heat Advisories will be issued for today.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper level pattern remains the same through the weekend with
upper trough axis to the west and moist southerly fetch keeping
the risk of showers and thunderstorms high. With more cloud
cover, cooler temperatures, and lesser shear values expect the
risk of severe wx to gradually come down each day. Upper level
pattern will favor training of storms and slow storm motions
favoring heavy rainfall, but given how dry we have been the past
week or so, multiple heavy rain episodes over the same areas
would be needed to cause flooding.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
An upper trough will remain nearly stationary through much of the
long term period, leading to unsettled weather throughout much of
the forecast period.

Sunday will have the best chance for rain as an area of low pressure
develops along a lingering frontal boundary and pushes through the
region. This will definitely be the wettest day overall across the
forecast area, though amounts are still a bit uncertain.

Rain chances will continue Monday through Wednesday, as multiple
impulses of shortwave energy push through the region. There will be
dry periods this time, but there is at least a chance for rain each
day, especially during the afternoon/evening hours.

Temperatures on Sunday through Tuesday will generally hang around
the low to mid 80s before cooling into the mid-upper 70s by mid-
week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Nmrs showers and thunderstorms expected today through
Saturday, mainly during peak heating. Gusty winds and lightning
will be the main threat.

Rain is likely on Sunday, with showers and thunderstorms possible on
Monday. Sunday will likely see some restriction due to low
CIGs/VSBYs at times. Restrictions also possible on Monday during
showers and storms.

&&

.MARINE...
Brief or marginal SCA conditions can't be ruled out over the
waters especially tonight. SMWs may also be needed.

Periods of southerly channeling may lead to gusty winds (20-25 kts)
on Sunday afternoon/evening ahead of an approaching cold front.
Scattered to numerous showers and thunderstorms with gusty winds are
also expected, especially Sunday, with the potential for SMWs to be
issued as well on either day.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will cause anomalies to increase later this
week. Minor flooding is possible around times of high tide late
Wednesday through late this week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 2 AM EDT
     Friday for ANZ530>534-537>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR/KJP
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJL
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Sep 7, 6:34 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
734 AM EDT Thu Sep 7 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-081145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
734 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered to numerous severe storms are possible this afternoon
and evening. Damaging wind gusts are the primary threat. Isolated
instances of considerable wind damage from severe thunderstorms
are possible. Isolated instances of large hail are possible as
well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible Friday afternoon and evening,
and again for Saturday afternoon and evening. Damaging wind gusts
are the primary threat with isolated instances of large hail
possible as well. The greater likelihood for severe storms exists
Friday afternoon and evening.

Isolated instances of flooding are possible Friday and Saturday,
mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today through Saturday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-081145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
734 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered to numerous severe storms are possible this afternoon
and evening. Damaging wind gusts are the primary threat. Isolated
instances of considerable wind damage from severe thunderstorms
are possible near and east of Interstate 81. Isolated instances of
large hail are possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible Friday afternoon and evening,
and again for Saturday afternoon and evening. Damaging wind gusts
are the primary threat with isolated instances of large hail
possible as well. The greater likelihood for severe storms exists
Friday afternoon and evening.

Isolated instances of flooding are possible Friday and Saturday,
mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today through Saturday.

MDZ001-501-502-VAZ503-504-WVZ501>506-081145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
734 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are possible,
mainly during the afternoon and evening hours this afternoon and
early evening. Some of these storms may turn severe. The main
threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and thunderstorms are possible,
mainly during the afternoon and evening hours Friday. Some of
these storms may turn severe. The main threat is damaging wind
gusts.

Isolated instances of flooding are possible Friday and Saturday,
mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Friday.

In the hours before

Local storm report, Sep 7, 10:49 AM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1149 AM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     Tstm Wnd Dmg     2 SW Three Churches     39.37N  78.68W
09/07/2023                   Hampshire          WV   911 Call Center

            One tree down due to thunderstorm winds along the 7200
            block of Jersey Mountain Road.

&&

Event Number LWX2302373

EST

The radar

The Sterling radar (KLWX), 105 km away, was scanning. The volume nearest the first event began at 15:54 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Allegany

When
September 7, 10:54 AM EST
Where
Allegany County, Keifer
Measured
1 in hail
Reported by
Social Media
Coordinates
39.530, -78.470

Hail of up to quarter size was reported near Paw Paw.

Thunderstorm Wind, Washington

When
September 7, 12:45 PM EST
Where
Washington County, 2.1 mi W of Downsville
Measured
65 kt (75 mph) measured gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
39.555, -77.839

Wind-driven quarter size hail and measured wind gusts of over 65 knots (75 MPH) were reported by a spotter on Falling Waters Road in Williamsport. The wind and hail tore off siding and shingles, and caused damage to vehicles and air conditioners on the property. Numerous trees and several poles blew down in the area, as well.

Hail, Washington

When
September 7, 12:45 PM EST
Where
Washington County, 2.1 mi W of Downsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.555, -77.839

Wind-driven quarter size hail and measured wind gusts of over 65 knots (75 MPH) were reported by a spotter on Falling Waters Road in Williamsport. The wind and hail tore off siding and shingles, and caused damage to vehicles and air conditioners on the property. Numerous trees and several poles blew down in the area, as well.

Thunderstorm Wind, Washington

When
September 7, 12:45 PM EST
Where
Washington County, 1.73 mi WSW of Huyett
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.645, -77.832

There were over a dozen calls for trees and wires blown down over central Washington County.

Thunderstorm Wind, Washington

When
September 7, 12:45 PM EST
Where
Washington County, 0.83 mi SW of Lincoln Avenue
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
39.613, -77.782

Trees blew down on eastbound I-70 Dwight D. Eisenhower Highway near US-11 Virginia Avenue. Trees blew down on northbound I-81 near I-70 Dwight D. Eisenhower Highway.

Thunderstorm Wind, Frederick

When
September 7, 1:28 PM EST
Where
Frederick County, 0.82 mi NNW of Rosemont
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.340, -77.637

Trees blew down in southwestern Frederick County near Rosemont, Brunswick, and Knoxville.

Thunderstorm Wind, Montgomery

When
September 7, 1:34 PM EST
Where
Montgomery County, 1.53 mi NNW of Dawsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.150, -77.362

Trees and wires blew down near the intersection of MD-28 Darnestown Road and MD-117 Bucklodge Road.

Thunderstorm Wind, Howard

When
September 7, 1:35 PM EST
Where
Howard County, 1.87 mi NW of Long Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.351, -77.173

Trees and wires blew down on MD-27 Ridge Road at Penn Shop Road.

Hail, Frederick

When
September 7, 1:40 PM EST
Where
Frederick County, 1.06 mi SSE of Adamstown
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.306, -77.471

Hail of up to ping pong ball size was reported in Adamstown.

Thunderstorm Wind, Montgomery

When
September 7, 1:40 PM EST
Where
Montgomery County, 0.48 mi NW of Clarksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.234, -77.287

Trees blew down on southbound I-270 Dwight D. Eisenhower Highway before Exit 18/MD-121 Stringtown Road.

Hail, Frederick

When
September 7, 1:42 PM EST
Where
Frederick County, 1.24 mi SE of Adamstown
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.307, -77.464

Quarter size hail was reported southwest of Buckeystown.

Thunderstorm Wind, Frederick

When
September 7, 1:45 PM EST
Where
Frederick County, 1.92 mi SE of Braddock Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
39.412, -77.472

Trees blew down in central Frederick County, including near Frederick, Braddock Heights, Ballenger Creek, and Middletown.

Thunderstorm Wind, Frederick

When
September 7, 1:59 PM EST
Where
Frederick County, 0.43 mi WSW of Ceresville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.447, -77.377

Multiple trees blew down on Wheyfield Drive.

Thunderstorm Wind, Frederick

When
September 7, 2:00 PM EST
Where
Frederick County, 0.29 mi E of Troutville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.550, -77.345

Trees blew down in northeastern Frederick County, including near Woodsboro, Lewistown, and Keymar.

Thunderstorm Wind, Carroll

When
September 7, 2:12 PM EST
Where
Carroll County, 0.44 mi SW of Winfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.446, -77.056

Trees blew down along Woodbine Road and White Rock Road.

Thunderstorm Wind, Carroll

When
September 7, 2:25 PM EST
Where
Carroll County, 0.98 mi SW of Manchester
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
39.658, -76.891

Carroll County Public Schools had delayed dismissal due to roads closed from fallen trees and wires.

Thunderstorm Wind, Carroll

When
September 7, 2:33 PM EST
Where
Carroll County, 1.45 mi E of Gunpowder
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.719, -76.803

A wind gust of 50 knots (58 MPH) and quarter size hail was measured by a COOP Observer in Millers.

Hail, Carroll

When
September 7, 2:33 PM EST
Where
Carroll County, 1.45 mi E of Gunpowder
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.719, -76.803

A wind gust of 50 knots (58 MPH) and quarter size hail was measured by a COOP Observer in Millers.

Hail, Baltimore City (C)

When
September 7, 3:15 PM EST
Where
Baltimore City (C) County, 0.76 mi SW of Roland Park
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.363, -76.661

Hail of up to ping pong ball size was reported in the Mount Washington area of Baltimore City.

Hail, Baltimore

When
September 7, 3:30 PM EST
Where
Baltimore County, 0.97 mi N of Stoneleigh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.384, -76.618

Quarter size hail was reported in Towson.

Thunderstorm Wind, Harford

When
September 7, 3:30 PM EST
Where
Harford County, 2.42 mi SSE of Norrisville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.666, -76.518

Trees blew down around White Hall and Norrisville, including in the 4500 block of Amos Road.

Thunderstorm Wind, Harford

When
September 7, 4:15 PM EST
Where
Harford County, 0.44 mi SSW of Coopstown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.574, -76.424

Trees blew down between Bynum and Bel Air, including near the intersection of High Point Road and MD-23 East-West Highway.

Hail, Montgomery

When
September 7, 4:30 PM EST
Where
Montgomery County, 0.33 mi SSW of Kensington Estates
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.026, -77.073

Quarter size hail was reported in Kensington.

Thunderstorm Wind, Montgomery

When
September 7, 4:30 PM EST
Where
Montgomery County, 0.51 mi NNW of Kensington Estates
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.037, -77.073

Trees and power lines blew down in the 3800 block of Denfield Avenue.

Thunderstorm Wind, Montgomery

When
September 7, 4:34 PM EST
Where
Montgomery County, 0.57 mi NNW of Wheaton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.057, -77.055

Trees and power lines blew down in the 2600 block of Newton Street.

Hail, Carroll

When
September 7, 4:47 PM EST
Where
Carroll County, 1.22 mi NE of Mayberry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.641, -77.082

Dime to quarter size hail was observed by a spotter in the 2400 block of Cross Section Road.

Thunderstorm Wind, Harford

When
September 7, 6:00 PM EST
Where
Harford County, 3.94 mi ENE of Norrisville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.719, -76.460

Trees and branches blew down and nickel to quarter size hail was observed at Fawn View Farm on Onion Road in Pylesville.

Hail, Harford

When
September 7, 6:00 PM EST
Where
Harford County, 3.94 mi ENE of Norrisville
Measured
1 in hail
Reported by
Public
Coordinates
39.719, -76.460

Trees and branches blew down and nickel to quarter size hail was observed at Fawn View Farm on Onion Road in Pylesville.

Hail, St. Mary'S

When
September 7, 6:22 PM EST
Where
St. Mary'S County, 1.04 mi SE of Drumcliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.388, -76.568

Quarter size hail was observed by trained spotters in the 43500 block of Drum Cliff Road near the tidal Patuxent River.

Thunderstorm Wind, Anne Arundel

When
September 8, 3:23 AM EST
Where
Anne Arundel County, 0.83 mi N of Robinson
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.082, -76.573

Multiple trees blew down in the Severna Park area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122951, 1122952, 1122953, 1122954, 1122955, 1122956, 1122957, 1122958, 1122972, 1122973, 1122978, 1122980, 1122982, 1122984, 1122985, 1122987, 1122989, 1122991, 1122995, 1122998, 1123001, 1123004, 1123005, 1123008, 1123009, 1123011, 1123012, 1123014, 1123015, 1123017.